Alert archive / Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 102, NWS Charleston, WV

July 1, 2025Buchanan County, Virginia

NWS Charleston, WV issued this flash flood warning at Jul 1, 2025, 5:47 PM EDT for Buchanan County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2025, 5:47 PM EDT (21:47 UTC)
Expired
Jul 1, 2025, 9:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Buchanan County, VA

The radar

The Charleston,WV radar (KRLX), 111 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WGUS51 KRLX 012147
FFWRLX
VAC027-020100-
/O.NEW.KRLX.FF.W.0102.250701T2147Z-250702T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
547 PM EDT Tue Jul 1 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Buchanan County in southwestern Virginia...

* Until 900 PM EDT.

* At 547 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Grundy, Stacy and Vansant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3740 8194 3739 8193 3738 8193 3737 8193
      3736 8193 3734 8190 3733 8190 3733 8188
      3732 8186 3731 8186 3731 8185 3729 8185
      3729 8184 3728 8182 3720 8210 3728 8216

FLASH FLOOD...RADAR INDICATED

$$

FMK
1 follow-up statement
471 
WGUS71 KRLX 020051
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
851 PM EDT Tue Jul 1 2025

VAC027-020101-
/O.EXP.KRLX.FF.W.0102.000000T0000Z-250702T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-
851 PM EDT Tue Jul 1 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING FOR 
CENTRAL BUCHANAN COUNTY...

The heavy rain has ended and flood waters are receding. Flooding is 
no longer expected to pose a major threat. Please continue to heed 
any remaining road closures.

&&

LAT...LON 3740 8194 3739 8193 3738 8193 3737 8193
      3736 8193 3734 8190 3733 8190 3733 8188
      3732 8186 3731 8186 3731 8185 3729 8185
      3729 8184 3728 8182 3720 8210 3728 8216

$$

FMK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:19 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 1, 2:19 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
219 PM EDT Tue Jul 1 2025

.SYNOPSIS...
Storms continue ahead of a front today. The front crosses
tonight. Some storms could be strong to severe, along with the
potential for localized flooding. Dry Wednesday onward.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 215 PM Tuesday...

Key Points:
* Cold front crosses later today into tonight.
* Heavy rain could lead to localized flooding.

Showers and scattered thunderstorms will continue to sprout up
across the area as a cold front slowly approaches from the west this
morning. Activity then continues as the front slides towards the
Ohio River later today and then continues east across the area
tonight.

Around 1.75 to 2 inches of precipitable water should continue to
support moderate to heavy rain showers ahead of and along the front.
Excessive rainfall could prompt some localized flooding,
particularly in areas that were impacted by heavy rain earlier
today. Some strong storms could also develop in the warm, moist, and
unstable environment present this afternoon and evening, with
potential for isolated severe storms to produce locally damaging
winds.

Showers and storms taper off behind the front tonight, then high
pressure begins to creep in from the southwest and allows drier
conditions to return to the majority of the area on Wednesday. That
being said, residual moisture could sustain a few showers along the
mountains.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 215 PM Tuesday...

Key Point:
* High pressure brings drier conditions for the second half of the
  work week.

While a weak shortwave may pass overhead, surface high pressure is
expected to support drier conditions Wednesday night into Thursday
morning. An upper ridge then starts to expand east across the area
while high pressure remains present at the surface and allows
relatively benign weather to persist through the end of the work
week. Temperatures will steadily increase beneath the building
ridge, with hot conditions taking hold just in time for the
Independence Day holiday.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 215 PM Tuesday...

Key Points:
* Hot and humid over the weekend.
* Becoming more active again next week.

Expect hot and increasingly humid conditions this weekend, with
chances of precipitation returning as the upper ridge begins to
relinquish control next week. Thereafter, the weather pattern
remains more active as a front slowly approaches from the
northwest while another system travels up the Atlantic Coast
during the new work week.

While precipitation chances have been introduced as early as
Sunday afternoon, model solutions differ with respect to the
timing of the front and breakdown of the ridge. More robust
ridging could sustain drier conditions through the end of the
long term forecast period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 200 PM Tuesday...

MVFR to IFR ceilings and periodic visibility restrictions remain
possible in heavy rain, scattered thunderstorms, and low clouds
ahead of a cold front. This front will slowly cross the area
later today, then exit to the east overnight. Brief improvement
may be possible as precipitation tapers off behind the front,
then conditions are likely to deteriorate to IFR or worse in fog
and low stratus overnight. Area wide VFR returns once any fog
dissipates Wednesday morning.

Mainly light and variable winds are expected through the
TAF period, though locally strong gusts may occur in storms this
afternoon and evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Duration of showers/storms today, and
timing and extent of fog tonight may vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    M    H    M    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    M    H    H    L    H    L    H    H    M    M
BKW CONSISTENCY  H    H    H    M    M    M    M    M    H    H    M    L
EKN CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H
PKB CONSISTENCY  M    M    H    H    L    L    M    M    M    H    H    H
CKB CONSISTENCY  H    H    H    H    H    L    H    M    M    M    M    M

AFTER 18Z WEDNESDAY...
IFR conditions possible in valley fog each morning through
Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...20
NEAR TERM...20
SHORT TERM...20
LONG TERM...20
AVIATION...20
Hazardous weather outlook, Jun 30, 10:37 PM EDT, 19 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1037 PM EDT Mon Jun 30 2025

KYZ103-105-OHZ076-085>087-VAZ003-004-WVZ005>011-013>020-024>034-039-
040-515>526-020245-
Boyd-Lawrence-Washington-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1037 PM EDT Mon Jun 30 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, southwest Virginia and much
of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flash flooding is possible Tuesday afternoon and evening given slow-
moving thunderstorms or repetitive rounds of rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-102-OHZ066-067-075-083-084-020245-
Greenup-Carter-Perry-Morgan-Athens-Jackson OH-Vinton-
1037 PM EDT Mon Jun 30 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms may become strong to severe Tuesday afternoon and
evening. The main hazards are damaging wind gusts and heavy rain,
which could result in some instances of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

GW/FK

In the hours before

Special weather statement, Jul 1, 5:06 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
506 PM EDT Tue Jul 1 2025

VAZ003-004-WVZ033-012145-
Dickenson VA-Buchanan VA-McDowell WV-
506 PM EDT Tue Jul 1 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN DICKENSON...BUCHANAN
AND MCDOWELL COUNTIES THROUGH 545 PM EDT...

At 506 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Hanover to near Davenport.
Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Welch, Grundy, Davenport, Gary, War, Northfork, Davy, Bradshaw,
Iaeger, Keystone, Anawalt, Kimball, Oakwood, Jolo, Stacy, Elbert,
Nora, Vansant, Coalwood, and Avondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3704 8238 3750 8186 3750 8161 3748 8153
      3749 8147 3745 8143 3746 8140 3743 8133
      3721 8158 3720 8168 3724 8173 3720 8176
      3718 8185 3713 8192 3712 8200 3707 8202
      3705 8205 3704 8217 3701 8222
TIME...MOT...LOC 2106Z 273DEG 18KT 3743 8182 3708 8221

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

FMK
Special weather statement, Jul 1, 5:08 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
508 PM EDT Tue Jul 1 2025

WVZ026-034-515>518-012200-
Wyoming WV-Northwest Raleigh WV-Southeast Raleigh WV-Boone WV-
Southeast Fayette WV-Northwest Fayette WV-
508 PM EDT Tue Jul 1 2025

...STRONG THUNDERSTORMS WILL IMPACT RALEIGH...WYOMING...SOUTHWESTERN
FAYETTE AND SOUTHEASTERN BOONE COUNTIES THROUGH 600 PM EDT...

At 508 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bald Knob to 6 miles southwest of
Pineville. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Beckley, Pineville, Mullens, Mount Hope, Mabscott, Oceana, Sophia,
Crab Orchard, Dry Creek, Macarthur, Bradley, Shady Spring, Beaver,
Piney View, Stanaford, Coal City, Prosperity, Twin Falls State Park,
Daniels, and Lester.

This includes the following highways...
 Interstate 77 in Ohio between mile markers 120 and 128.
 West Virginia Turnpike between mile markers 28 and 55.
 Interstate 64 in West Virginia between mile markers 120 and 128.
 Route 19 between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3746 8140 3745 8143 3749 8147 3748 8151
      3749 8160 3752 8162 3752 8168 3750 8171
      3778 8165 3779 8161 3781 8164 3790 8162
      3795 8101 3759 8110 3760 8114 3758 8120
      3751 8121 3750 8126 3746 8131 3742 8129
TIME...MOT...LOC 2108Z 262DEG 23KT 3784 8155 3753 8162

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

FMK
Local storm report, Jul 1, 5:10 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
510 PM EDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     Tstm Wnd Dmg     5 NE Lake Hope State Pa 39.38N 82.27W
07/01/2025                   Athens             OH   911 Call Center

            Line down on Carbondale Road. Time estimated
            from radar.

&&
Local storm report, Jul 1, 5:23 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
523 PM EDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Tstm Wnd Dmg     4 SSE Iaeger            37.41N 81.78W
07/01/2025                   McDowell           WV   911 Call Center

            Large tree fell across the tracks in Ritter
            Hollow. No lines down.

&&
Local storm report, Jul 1, 5:28 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
528 PM EDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Flash Flood      Raceland                38.53N 82.73W
07/01/2025                   Greenup            KY   911 Call Center

            Blocked culvert caused running water across
            the intersection of Green Acres Dr. and Pond
            Run Rd.

&&
Special weather statement, Jul 1, 5:41 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
541 PM EDT Tue Jul 1 2025

WVZ034-515-516-012215-
Wyoming WV-Northwest Raleigh WV-Southeast Raleigh WV-
541 PM EDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RALEIGH AND EAST
CENTRAL WYOMING COUNTIES THROUGH 615 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm near
Coal City, or 12 miles northwest of Camp Creek, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mullens, Coal City, Shady Spring, Rhodell, Josephine, and Ghent.

This includes West Virginia Turnpike between mile markers 28 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3752 8138 3769 8137 3772 8089 3769 8088
      3768 8088 3767 8090 3769 8090 3771 8094
      3771 8097 3770 8097 3764 8107 3761 8106
      3759 8109 3760 8114 3758 8120 3751 8122
TIME...MOT...LOC 2141Z 270DEG 30KT 3760 8127

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

FMK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:06 PM EDTSpecial Weather StatementRLXBuchanan39 min

Nearby

Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.